A recent issue of the Journal of the American Association for Pediatric Ophthalmology and Strabismus (AAPOS) carries the story of a premature baby undergoing a preventive treatment that saves the eyesight of many preemies. The treatment involves the administration of eye drops that usually don't cause any dangerous side effects. In this case, however, the sight-saving eye drops, which the child had had several times in previous weeks, triggered a heart attack.
The child survived but her story highlights the importance of having emergency procedures in place in pediatric ophthalmology clinics. After release from the NICU, treatment can continue in outpatient clinics.
Premature infants are at risk of retinopathy of prematurity (ROP), which is a leading cause of visual impairment and blindness in children born early. The condition is most likely to occur when a child is born before week 31 of gestation and/or weighing less than 2.75 pounds.
In the United States each year, approximately 28,000 infants are born in the age / weight danger zone for ROP. Between 400 and 600 are eventually declared legally blind.
Retinopathy of prematurity happens when children are born before the blood vessels in their eyes have developed fully enough to reach the edges of their retinas. After premature delivery, abnormal blood vessels are likely to form and cause an inadequate supply of blood to the eye or retina, retinal scarring, and retinal detachment.
Pediatric and ophthalmology professional associations recommend routine screening for ROP. On-going screenings at two-week intervals help identify any changes caused by ROP. To test for changes at these screenings, eye drops are used to dilate the pupils and to reduce eye movements.
The child in the AAPOS report was receiving one drop of Cyclomydril in each eye per screening. Cyclomydril is a combination drug made from cyclopentolate and phenylephrine.
The child was 27 weeks old at the time of the adverse reaction. Her corrected gestational age was 41 weeks (had she been carried to full term — 40 weeks — she'd be just one week old). Her treatment with Cyclomydril began when she was 30 weeks corrected gestational age and continued, one drop in each eye, every two weeks after that.
Initially, there were no apparent signs of distress after the routine administration of the eye drops but, 15 minutes later, the child went into cardiopulmonary arrest. She was revived at the pediatric ophthalmology clinic and transported to a hospital.
About three hours after the first event, the child experienced difficulty breathing (apnea) and slow heart rate (bradycardia). She was diagnosed with new-onset pulmonary hypertension.
Dr. Sylvia Kodsi, a co-author of the AAPOS study and ophthalmology professor at the Hoffstra North Shore-LIJ School of Medicine in New York, says eye drops used for ROP patients are absorbed into the body, where they can cause life-threatening side effects in preemies. These eye drops might be relatively harmless in bigger people but the tiny body mass of preemies and their underdeveloped cardiovascular and nervous systems make them more vulnerable. "Pediatric ophthalmologists should be equipped to handle this type of emergency" with services immediately available.
The baby in question is now being treated with a different formulation of eye drops and is experiencing no adverse effects.
Source: Kodsi, SR, et al. "Cardiopulmonary arrest following administration of Cyclomydril eyedrops for outpatient retinopathy of prematurity screening." PubMed.gov. US National Library of Medicine / National Institutes of Health. Apr 2014. Web. Apr 14, 2014.